Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 508, NWS Atlanta, GA

July 31, 2008Coweta County, Fayette County, Fulton County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 31, 2008, 7:29 PM EDT for Coweta County, Fayette County, Fulton County, Georgia. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2008, 7:29 PM EDT (23:29 UTC)
Expired
Jul 31, 2008, 7:45 PM EDT
In force
16 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Coweta County, GA, Fayette County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 15 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 312329
SVRFFC
GAC077-113-121-312345-
/O.NEW.KFFC.SV.W.0508.080731T2329Z-080731T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN FAYETTE COUNTY IN NORTH CENTRAL GEORGIA
  SOUTHWESTERN FULTON COUNTY IN NORTH CENTRAL GEORGIA
  NORTH CENTRAL COWETA COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 745 PM EDT

* AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR PALMETTO...MOVING SOUTHEAST AT 21
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CANONGATE...THOMAS CROSSROADS...TYRONE AND SANDY CREEK.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3350 8448 3339 8468 3350 8474 3358 8463
TIME...MOT...LOC 2329Z 315DEG 18KT 3351 8462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 6:40 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 31, 6:40 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
640 PM EDT THU JUL 31 2008

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
CURRENT RADAR LOOP SHOWS SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE AREA. THIS CONVECTION IS ASSOCIATED WITH A
SURFACE TROUGH EXTENDING DOWN THROUGH THE CAROLINAS. SOUTHWESTERLY
FLOW ACROSS THE AREA IS PULLING GOOD MOISTURE FROM THE GULF. THIS
MOISTURE...IN COMBINATION WITH THE TROUGH INSTABILITY...WILL FUEL
CONVECTIVE DEVELOPMENT INTO TONIGHT. A SLIGHT RISK OF SEVERE STORMS
EXISTS ACROSS THE EASTERN PORTION OF THE STATE FOR THIS AFTERNOON
AND TONIGHT...WITH THE PRIMARY CONCERN BEING DAMAGING WINDS. MODELS
ARE FAIRLY CONSISTENT WITH PUSHING THE TROUGH SOUTHWARD THROUGH
NORTH AND CENTRAL GA FRIDAY...AND STALLING ACROSS SOUTH GA OR
NORTHERN FL SATURDAY. A WEAK SURFACE DISTURBANCE WILL PROVIDE SOME
ADDITIONAL INSTABILITY OVER NORTH GEORGIA SATURDAY...BRINGING THE
POSSIBILITY OF SOME ISOLATED CONVECTIVE ACTIVITY. LATEST MODEL RUNS
ARE NOT AS BOLD AS YESTERDAY WITH THE SURFACE HIGH PRESSURE SYSTEM
OVER THE NORTHERN PLAINS...BUT THEY DO STILL HINT AT A SOUTHEASTWARD
DEVELOPMENT OF THE HIGH INTO THE MID ATLANTIC STATES THROUGH THE
WEEKEND. UPPER LEVEL HIGH OVER CENTRAL PLAINS STILL EXPECTED TO
BUILD EASTWARD OVER THE REGION INTO NEXT WEEK. TEMPERATURES FOR THE
SHORT TERM ARE EXPECTED TO BE WARMER THAN NORMAL...WITH DAILY HIGHS
ON SATURDAY AS MUCH AS FIVE DEGREES ABOVE SEASONAL NORMS.

.LONG TERM /SUNDAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE FORECAST TO BUILD EASTWARD THROUGH
WEDNESDAY...SUPPRESSING CONVECTIVE DEVELOPMENT AT LEAST THROUGH
EARLY NEXT WEEK. MODELS ARE IN AGREEMENT WITH THE DEVELOPMENT OF AN
UPPER LEVEL LOW IN THE NORTHERN GULF MONDAY AND TUESDAY...USHERING
MOISTURE BACK ACROSS THE SOUTHEAST. UNCERTAINTY EXISTS REGARDING THE
DEVELOPMENT OF THIS SYSTEM THROUGH DAY 7...SO WE WILL CONTINUE WITH
THE CURRENT THINKING OF CHANCE POPS. TEMPERATURES SUNDAY ARE
EXPECTED TO BE NEAR SEASONAL NORMS...WITH A SLOW WARMING TREND
THROUGH WEDNESDAY.

01/31
&&

.AVIATION...
KEY CHALLENGE THIS FORECAST IS THUNDERSTORM RELATED. LINE OF
THUNDERSTORMS OVER NORTHWEST GEORGIA SHOULD BE APPROACHING THE
ATLANTA AREA AIRPORTS JUST BEFORE 01Z. PRIOR TO THAT MORE ISOLATED
AND WEAKER CONVECTION WILL BE WITHIN THE VICINITY OF ATL/FTY. WITH
CONSIDERABLE MOISTURE AT THE SURFACE AFTER TODAYS STORMS...VIS/CIGS
SHOULD LOWER INTO AT LEAST THE MVFR RANGE LATE TONIGHT (AROUND
09-12Z). EXPECT STORMS TO FIRE JUST SOUTH OF ATL AND AHN TOMORROW
AFTERNOON... SO ANTICIPATE PUTTING TSRA ONLY IN MCN AND CSG THEN.
WINDS REMAIN LIGHT WEST THROUGH THE NEXT 24 HOURS.

RRH
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  95  71  96  69 /  40  20   0  20  20
ATLANTA         73  91  73  94  72 /  40  20   5  20  20
BLAIRSVILLE     68  90  68  90  63 /  40  10  10  20  10
CARTERSVILLE    71  92  67  94  66 /  40  20   5  20  10
COLUMBUS        75  91  74  94  73 /  30  40  20  20  20
GAINESVILLE     71  90  71  93  70 /  40  20  10  20  10
MACON           75  93  72  97  72 /  30  30  10  20  20
ROME            72  93  69  94  69 /  50  10   5  20  10
PEACHTREE CITY  71  90  68  93  70 /  40  20   5  20  20
VIDALIA         77  95  75  96  73 /  30  50  20  30  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 31, 5:10 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT THU JUL 31 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
510 PM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO EAST
CENTRAL GEORGIA TONIGHT...AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS
NORTH GEORGIA.

.PRIMARY HAZARDS...
LOCALIZED DAMAGING WIND GUSTS AND LARGE HAIL ARE POSSIBLE IN THE
STRONGEST THUNDERSTORMS...MAINLY BEFORE MIDNIGHT.

.DISCUSSION...
A MOIST AIRMASS COMBINED WITH AFTERNOON HEATING AND AN UPPER LEVEL
DISTURBANCE...HAS GENERATED THUNDERSTORMS ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA THIS AFTERNOON AND EVENING. WITH CAPES FROM 1500 TO
2500...SOME THUNDERSTORMS WILL BE STRONG WITH A FEW POSSIBLY
BECOMING SEVERE. WHILE STRONG GUSTY WINDS AND LARGE HAIL ARE
EXPECTED TO BE THE PRIMARY THREATS...FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAIN ARE ALSO POSSIBLE WITH ANY STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS EVENING.

In the hours before

Special weather statement, Jul 31, 6:11 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
611 PM EDT THU JUL 31 2008

GAZ008-009-312245-
611 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN UNION AND TOWNS
COUNTIES UNTIL 645 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTH OF TATE CITY TO 7 MILES WEST
OF BLAIRSVILLE...MOVING SOUTHEAST AT 21 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS UNION AND TOWNS COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN
THE PATH OF THESE STORMS INCLUDE ALEXANDERS MILL...YOUNG HARRIS...
HIAWASSEE...BLAIRSVILLE...TATE CITY...PRESLEY...OWLTON...BRASSTOWN
BALD MOUNTAIN...DESOTO FALLS AND VOGEL STATE PARK. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 31, 6:14 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
614 PM EDT THU JUL 31 2008

GAZ012>014-019>021-312245-
614 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CHEROKEE...BARTOW...
PICKENS...FLOYD...DAWSON AND GORDON COUNTIES UNTIL 645 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF TALKING ROCK TO
COOSA...MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CHEROKEE...BARTOW...PICKENS...FLOYD...DAWSON AND GORDON
COUNTIES THROUGH 645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE
STORMS INCLUDE REDBUD...PINSON...ARMUCHEE...RANGER...PLAINVILLE...
CALHOUN...COOSA...SHANNON...CAVE SPRING...HINTON AND FOLSOM.

BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 31, 6:44 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EDT THU JUL 31 2008

GAZ013-020-021-312315-
644 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS IN CHEROKEE...BARTOW
AND PICKENS COUNTIES UNTIL 715 PM EDT...

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JASPER TO WHITE...MOVING SOUTHEAST AT
25 MPH.

THESE STORMS HAVE THE POTENTIAL TO FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS PORTIONS OF CHEROKEE...BARTOW AND PICKENS COUNTIES THROUGH
715 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
PINE LOG...JASPER...CARTERSVILLE...EMERSON...TATE...RED TOP
MOUNTAIN STATE PARK...MARBLEHILL...WALESKA...BALL GROUND...
AND FREE HOME.

BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 31, 6:45 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
645 PM EDT THU JUL 31 2008

GAZ008-009-016-312315-
645 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN WHITE...UNION AND
TOWNS COUNTIES UNTIL 715 PM EDT...

AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER UNICOI STATE PARK...MOVING EAST AT 19 MPH.

THIS STORM HAS THE POTENTIAL FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WHITE...UNION AND TOWNS COUNTIES THROUGH 715 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE BRASSTOWN BALD MOUNTAIN...UNICOI
STATE PARK...ROBERTSTOWN...NACOOCHEE...HELEN AND SAUTEE. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 31, 7:03 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
703 PM EDT THU JUL 31 2008

GAZ044-312330-
703 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN FULTON COUNTY UNTIL 730 PM EDT...

AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF FAIRBURN. THE THUNDERSTORM
WAS NEARLY STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH IN SOUTH FULTON
COUNTY THROUGH 730 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED BY
THIS STORM INCLUDE UNION CITY AND FAIRBURN.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

THIS STORM MAY CAUSE MINOR FLOODING OF SMALL CREEKS AND ROADWAYS.
Special weather statement, Jul 31, 7:18 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
718 PM EDT THU JUL 31 2008

GAZ043-312345-
718 PM EDT THU JUL 31 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN DOUGLAS COUNTY UNTIL 745 PM EDT...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MCWHORTER. THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH THROUGH
745 PM EDT. SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE MCWHORTER
...FAIRPLAY...CHAPEL HILL...DOUGLASVILLE AND HANNAH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.

THIS STORM MAY CAUSE MINOR FLOODING OF SMALL CREEKS AND ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:08 PM EDTSevere Thunderstorm WarningFFCTalbot, Taylor, Upson32 min
Jul 31, 3:34 PM EDTSevere Thunderstorm WarningFFCHancock, Putnam41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.